Hands....Help!!

liz4999
liz4999 Member Posts: 5
edited 4. Jun 2015, 04:52 in Living with Arthritis archive
My 19 year old son is relatively new to all this! At the moment he is taking 4 x 500mg Sulfasalazine and 20mg prednisolone (which he should be reducing to 2.5mg) a day plus Vit D
He is suffering terribly with his right hand - his thumb and index finger, which are extremely swollen ( his thumb looks like it will split), he wears his compression gloves all night but it doesn't seem to help....he has sero negative inflammatory arthritis. Should he be on any kind of anti-inflammatory?

Anyone any ideas please?

Comments

  • theresak
    theresak Member Posts: 1,998
    edited 30. Nov -1, 00:00
    If your son has no stomach issues I would have thought he may have been given an anti-inflammatory, possibly with a stomach protector such as Omeprazole or something similar. Perhaps a visit to his GP would help in that respect.
  • frogmorton
    frogmorton Member Posts: 26,661
    edited 30. Nov -1, 00:00
    Or with it being a weekend you could go and see a pharmacist??

    Love

    Toni xxx
    Love

    Toni xxx
  • dreamdaisy
    dreamdaisy Member Posts: 31,558
    edited 30. Nov -1, 00:00
    Hello, he is having a tough time at the moment - and by association so are you. My first DMARD was sulph but it didn't achieve much in terms of reducing my swelling so other stuff was added into the mix. The steroids should also be helping but sometimes they don't - auto-immune arthritis is a complicated business. I think you should contact his rheumatology unit on Monday and ask their advice because they know his situation better than others. Many on here take one or more medications for their conditions and anti-inflammatories are often included in that mix. Are the affected digits hot to the touch? If so an ice pack (such as a small packet of frozen peas wrapped in a tea towel) may bring some relief (they should not be consumed, I had a pack in our freezer clearly labelled 'knee peas'). DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • Jaclyncollin
    Jaclyncollin Bots Posts: 36
    edited 30. Nov -1, 00:00
    Ohh poor guy must be in bad state!!! Many practitioners include anti-inflammatory as a part of treatment line in order to manage symptoms in case of sero-negative RA. However, all commonly used nonsteroidal anti-inflammatory drugs, apart from aspirin and nabumetone, are associated with increased intestinal permeability. Offlet, There has been a lot of attention given to the role of nonsteroidal anti-inflammatory drugs (NSAIDs) in terms of damaging the gut lining and leading to inflammation, the very problem for which these drugs have been designed to help!
    This “leaky gut” can pass foreign proteins from foods and bacteria into the blood stream. The food proteins are recognised by the body as “not self,”– as something harmful, just like it recognises the proteins of viruses, parasites, and bacteria as foreign. Then it makes antibodies against these invaders. Elevated levels of antibodies to gut bacteria and to food have been found in various forms of inflammatory arthritis.
    So, it’s certainly not as easy we think and our medical team needs to look from different angel to decide therapy that would be most beneficial for patient. Taking anti-inflammatory treatments may ease the pain. But, I would advise to have in depth discussion with your GP on this.

    Jaclyn.